Ciprofloxacin and tendon damage

Discussion in 'Ask the Docs' started by Mark Wilkinson, Aug 22, 2012.

  1. Mark Wilkinson

    Mark Wilkinson Barefooters
    1. Michigan

    Joined:
    Jun 2, 2012
    Messages:
    184
    Likes Received:
    163
    I am currently on cipro for an infection I had, I see that "tendon damage" is on the list of side effects, what is the risk involved with running while on cipro? Should I have my doc switch me to something else or should I not worry about it? I am calling my doctor later today, I just thought the docs on here might have some more "runner centric" info on this drug.

    Thanks!
     
  2. Barefoot Dama

    Barefoot Dama Barefooters
    1. Minnesota
    2. Iowa
    3. México

    Joined:
    Jun 8, 2010
    Messages:
    2,351
    Likes Received:
    2,819
    Even if your doctor switches you to a diferent antibiotic it won't do any good, most if not all antibiotics cause tendon/ligaments damage.
    If I were you I will wait until I am done with the antibiotics to introduce any physical activity.
     

  3. Dr James Stoxen DC

    Dr James Stoxen DC Barefooters
    1. Illinois

    Joined:
    Jun 5, 2011
    Messages:
    58
    Likes Received:
    11
    You need to talk to your doctor about this drug and your barefoot running There are risks here. Call your doctor tomorrow and ask him about these warnings by the FDA

    There have been a number of regulatory actions taken as a result of such adverse reactions, which included published warnings,[44][45]additional warnings and safety information added to the package inserts[46] together with the issuance of "Dear Doctor Letters"[47] concerning the recent addition of Black Box Warnings. In 2004, the U.S. FDA requested new warning labels to be added to all of the fluoroquinolones, including ciprofloxacin, regarding peripheral neuropathy (irreversible nerve damage), tendon damage, heart problems (prolonged QT Interval / torsades de pointes), pseudomembranous colitis, rhabdomyolysis(muscle breakdown), Stevens–Johnson syndrome, as well as concurrent usage of NSAIDs contributing to the severity of these reactions.[citation needed]
    Subsequent to this, on 25 June 2007, the U.S. FDA required manufacturers to add an additional warning to the package inserts that stated "Other serious and sometimes fatal events, some due to hypersensitivity, and some due to uncertain etiology, have been reported in patients receiving therapy with quinolones, including ciprofloxacin."[48] It was not until 2008, (four years later) that the label revisions for ciprofloxacin included any warnings concerning heart problems (prolonged QT interval / torsade de pointes). Warnings concerning rhabdomyolysis and Stevens–Johnson syndrome were still absent from the package inserts as of September 2009.
    The serious adverse effects that may occur as a result of ciprofloxacin therapy include irreversible peripheral neuropathy,[49][50] spontaneous tendon rupture andtendonitis,[51][52][53][54] acute liver failure or serious liver injury (hepatitis),[55][56] QTc prolongation/torsades de pointes,[20] toxic epidermal necrolysis(TEN),[57][58][58] and Stevens–Johnson syndrome, severe central nervous system disorders (CNS)[25] and Clostridium difficile associated disease (CDAD:pseudomembranous colitis),[59][60] as well as photosensitivity/phototoxicity reactions.
     
  4. RunningPirate

    RunningPirate Barefooters
    1. California...

    Joined:
    Mar 23, 2012
    Messages:
    1,333
    Likes Received:
    1,662
    FWIW, I was on antibiotics a few weeks ago (cold turned into a bacterial infection). The Dr was going to put me on some antibiotic until I mentioned that I was going to be in a 10K and he switched me to Cefdinir, citing that the other antibiotic could lead to "tendon rupture" (ye gods).
     

  5. Mark Wilkinson

    Mark Wilkinson Barefooters
    1. Michigan

    Joined:
    Jun 2, 2012
    Messages:
    184
    Likes Received:
    163
    Thanks for all the info Dr Stoxen! I was diagnosed with diverticulitis, so it is likely I will be encountering more antibiotics in my future. When that time comes I will make sure I am not prescribed cipro. Though it did rock my infection literally over night, it's not worth the roll of the dice when there are other, safer, alternatives.
     
  6. Barefoot TJ

    Barefoot TJ Administrator
    1. Nomad

    Joined:
    Mar 5, 2010
    Messages:
    20,304
    Likes Received:
    6,509
    My mom is expecting a diagnosis of diverticulitis, per her doctor's guesstimate, with her upcoming colonoscopy. My late dad had it, and had to have 18" of colon removed. Just sharing...
     
  7. Mark Wilkinson

    Mark Wilkinson Barefooters
    1. Michigan

    Joined:
    Jun 2, 2012
    Messages:
    184
    Likes Received:
    163
    Thanks for that cheery outlook TJ :(, my follow up exam is next week to see if anything else needs to be done.
     
  8. Barefoot TJ

    Barefoot TJ Administrator
    1. Nomad

    Joined:
    Mar 5, 2010
    Messages:
    20,304
    Likes Received:
    6,509
    Just be sure to stay away from seeds! My dad was a tough guy, but sesame seeds on a Mickey Ds would bring him to his knees. Good luck, and be sure to stay away from quinolones and floroquinolone antibiotics as well, since they will cause tendon and fascia ruptures too. Let us know the outcome.
     
  9. migangelo

    migangelo Chapter Presidents
    1. Oregon

    Joined:
    Jun 5, 2010
    Messages:
    2,706
    Likes Received:
    2,730
    wow. all those side effects and people don't even think twice about taking "drugs".
     

Share This Page